Texas, 2004Hail in Texas, November 22, 2004
November 22, 2004 · NWS MAF · 2 events in 2 counties and zones
Numerous thunderstorms developed over the west Texas Upper Trans Pecos and the Permian Basin late on the 22nd. A few of these storms became severe and produced large hail over the northwestern Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed over the west Texas Upper Trans Pecos and the Permian Basin late on the 22nd. A few of these storms became severe and produced large hail over the northwestern Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 22, 3:10 PM CST, 6 hours 56 minutes earlier.
Area forecast discussion, Nov 22, 3:10 PM CST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST MON NOV 22 2004
.SHORT TERM...
VAPOR IMAGERY SHOWS CUT-OFF MID/UPPER LOW BEGINNING TO EJECT OUT OF
SOUTHERN CALIFORNIA. SURFACE PLOTS DEPICT PRESSURE FALLS OCCURRING
OVER THE SOUTHERN PLAINS. WINDS ARE BEGINNING TO RESPOND WITH
VEERING SURFACE WINDS OVER THE BASIN. EXPECT THAT THE STALLED
BOUNDARY OVER THE AREA WILL RETREAT NORTH SOON...AND A MODEST
INCREASE IN PBL MOISTURE AS MID 50 DEGREE DEWPOINTS ADVECT NORTHWEST
FROM THE PECOS RIVER EAST.
INDICATIONS OF APPROACHING ASCENT ASSOCIATED WITH THE UPPER LOW AND
JET DYNAMICS IS SEEN PER REGIONAL RADAR IMAGERY. A BROAD PRECIP
SHIELD IS NOW MOVING ACROSS SOUTHERN NEW MEXICO. STRONG FORCING/LIFT
WILL OVERSPREAD THE FA TONIGHT IN ADVANCE OF THIS FEATURE. WILL
MAINTAIN LIKELY GRIDDED POPS WITH FOCUS PRIMARILY ON THE NORTHWEST
ZONES. INITIAL THREAT WILL BE THE CHANCE FOR EMBEDDED SEVERE STORMS
GIVEN MOIST/SLIGHTLY UNSTABLE AIRMASS OVER THE CENTRAL AND EASTERN
ZONES AND INTENSE DEEP LAYER SHEAR. MODELS SHOW SUB-FREEZING MID
LEVEL TEMPS ADVECTING IN AT MOUNTAIN TOP LEVEL IN THE GUADALUPES
AROUND 06Z. WILL MENTION A WINTRY MIX THERE 06-12Z TIMEFRAME.
MOIST/SATURATED PROFILES ELSEWHERE REMAIN RELATIVELY WARM IN THE
LOWEST SEVERAL THOUSAND FEET THROUGH THE NIGHT. THIS SHOULD KEEP
PRECIP TYPES LIQUID. AREAS OF FOG WILL LIKELY DEVELOP AGAIN TONIGHT
WHERE RAIN IS NOT FALLING. ANTICIPATION OF SCATTERED TO WIDESPREAD
RAINFALL WILL PRECLUDE DENSE FOG ADVISORY ATTM.
.LONG TERM...
POTENT MID AND UPPER LEVEL LOW CURRENTLY OVER FAR SOUTHERN CA WILL
TRANSLATE EAST ACROSS NORTHERN OLD MEXICO TONIGHT AND INTO FAR WEST
TEXAS BY TOMORROW AFTERNOON. MID-LEVEL COOLING WILL SPREAD OVER THE
AREA TOMORROW AND VARIOUS FORECAST SOUNDING ACROSS THE AREA SUGGEST
THE BEST CHANCE FOR WINTRY PRECIPITATION IN THE MORNING WILL REMAIN
IN THE GUADALUPE MOUNTAINS AT OR ABOVE 6000 FEET. MID-LEVEL COOLING
CONTINUES IN THE AFTERNOON WHILE A COLD FRONT MOVES SOUTH THROUGH
THE PANHANDLE BY MIDDAY. THE COLD FRONT IS EXPECTED TO MOVE INTO
SOUTHEAST NEW MEXICO BY LATE TOMORROW AFTERNOON AS 700MB TEMPS
CONTINUE TO COOL. WE WILL CONTINUE THE MENTION OF A RAIN/SNOW MIX
ACROSS FAR NORTHERN EDDY AND LEA COUNTIES TOMORROW AFTERNOON AS
STRONGER SHOWERS COULD DROP A MIX OF RAIN/SNOW. WINDY CONDITIONS ARE
EXPECTED AREAWIDE TOMORROW AND WINDS THROUGH GUADALUPE PASS MAY
BRIEFLY TOUCH HIGH WIND WARNING CRITERIA IN THE 23/18Z-24/03Z PERIOD.
WOULD LIKE TO SEE STRONGER 700MB WINDS AND A LITTLE TIGHTER MSLP
GRADIENT BEFORE ISSUING A WATCH. AS THE MID AND UPPER LOW MOVES EAST
OF THE AREA LATE TOMORROW...WRAPAROUND PRECIPITATION MAY AFFECT THE
NORTHERN 1/3 OF THE CWA. POPS WILL BE KEPT LOW FOR NOW...BUT LATER
SHIFTS MAY NEED TO ADJUST UPWARD IF THE TRACK OF THE LOW CHANGES.
COOLER TEMPERATURES...BUT DRY ON WEDNESDAY AS NORTHERLY SURFACE WINDS
ADVECT COOL AIR INTO THE REGION. 850MB TEMPERATURES REMAIN NEAR 10C
ALONG THE RIO GRANDE RIVER TO NEAR 2C OVER THE WESTERN LOW ROLLING
PLAINS. GFS MOS GUIDANCE TEMPS FOR WEDNESDAY GENERALLY LOOK TOO WARM
AND HAVE OPTED TO GO CLOSER TO THE CURRENT FORECAST WHICH IS NOT FAR
FROM THE ETA MOS. WARMER TEMPERATURES AND DRY WEATHER ARE ON TAP FOR
FRIDAY AND SATURDAY AS MID-LEVEL HEIGHTS RISE AHEAD OF THE NEXT
SYSTEM TAKING SHAPE OVER THE PACIFIC NORTHWEST. A WEAK COLD FRONT
MAY APPROACH THE WESTERN LOW ROLLING PLAINS/FAR NORTHERN PERMIAN
BASIN SATURDAY MORNING...BUT WILL LIKELY HAVE A TOUGH TIME PUSHING
INTO OUR AREA AS THE MODELS SUGGEST RAPID DEVELOPMENT OF A LEE-SIDE
SURFACE LOW OVER NORTHEAST NEW MEXICO BY SATURDAY AFTERNOON. THE
MEDIUM RANGE GUIDANCE ALL SUGGEST A STRONG COLD FRONT WILL MOVE
INTO THE AREA ON SUNDAY...WITH THE GFS BREAKING OUT SOME LIGHT
PRECIPITATION ACROSS THE WESTERN AND NORTHERN AREAS. GFS/ECMWF
SUGGEST 850MB TEMPERATURES WILL PLUNGE TO BELOW FREEZING ACROSS
ALMOST THE ENTIRE CWA. WE HAVE LOWERED TEMPERATURES ON MONDAY...BUT
WILL HOLD OFF ON A MENTION OF PRECIPITATION AT THIS TIME. THE TREND
OF THE MEDIUM RANGE MODELS LATELY HAS BEEN TOO COOL WITH SYSTEM
ACROSS THE SOUTHERN U.S. PLAINS. HOWEVER...IF MODELS CONTINUE TO
SHOW STRONG NORTHERLY MID-LEVEL FLOW FROM WESTERN CANADA INTO THE
DESERT SOUTHWEST ON SUNDAY AND MONDAY...TEMPERATURES WILL DEFINITELY
NEED TO BE LOWERED FOR EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 54 54 34 47 / 70 30 0 10
CARLSBAD NM 46 55 34 49 / 70 20 20 0
DRYDEN TX 57 64 42 55 / 40 0 0 10
FORT STOCKTON TX 53 59 38 50 / 40 0 0 10
GUADALUPE PASS TX 39 48 31 42 / 60 20 20 0
HOBBS NM 46 52 33 47 / 70 30 20 10
MARFA TX 37 54 29 48 / 40 0 10 10
MIDLAND INTL AIRPORT TX 52 54 34 49 / 70 20 0 10
ODESSA TX 51 55 34 49 / 70 20 0 10
WINK TX 49 58 36 51 / 60 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
10/06
Hazardous weather outlook, Nov 22, 2:04 PM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CST MON NOV 22 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
204 PM CST (104 PM MST) MON NOV 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON AND TONIGHT. A FEW
STORMS THIS EVENING AND TONIGHT MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS OVER THE SOUTHEASTERN NEW MEXICO PLAINS...THE
UPPER TRANS PECOS...AND THE PERMIAN BASIN.
A WINTRY MIX OF RAIN AND SNOW MAY DEVELOP OVER THE GUADALUPE
MOUNTAINS AFTER MIDNIGHT. NO ACCUMULATION OF SNOW OR ICE IS
EXPECTED.
IN ADDITION...AREAS OF FOG MAY BECOME LOCALLY DENSE AT TIMES
OVERNIGHT WITH VISIBILITIES FALLING TO LESS THAN ONE MILE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS TONIGHT...AND BE PREPARED TO
TAKE ACTION SHOULD HAZARDOUS WEATHER THREATEN. LIMITED SPOTTER
ACTIVATION MAY BE REQUIRED.
LINDLEY
Hail, Andrews
- When
- November 22, 10:06 PM CST
- Where
- Andrews County, 16 mi WNW of Frankel City
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.467, -103.033
Pea to nickel size hail covered the ground in portions of northwestern Andrews County.
Hail, Gaines
- When
- November 22, 10:55 PM CST to 11:02 PM CST
- Where
- Gaines County, 3 mi S of Seminole
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.667, -102.650
Several reports of nickel size hail were received.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, November 22, 20041 death · 4 events
- Flash Flood in Alabama, November 22, 2004$125,000 · 1 event
- Tornado and Flash Flooding in Texas, November 22 to 23, 2004$21,000 · F0 · 10 events
- Tornado in Louisiana, November 22, 2004$25,000 · F0 · 1 event
- Tornado in Louisiana, November 22, 2004$25,000 · F0 · 1 event
- Tornadoes in Texas, November 22, 2004$15,000 · F0 · 2 events
- Heavy Snow in New Mexico, November 22 to 23, 200410 events
- Flash Flooding in Texas, November 22, 20044 events
- Flash Flooding in Texas, November 22, 20044 events
- Frost and Freeze in California, November 22 to 23, 20044 events
- Flash Flooding in Texas, November 22, 20043 events
- Flash Flooding in Texas, November 22, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427267, 5427268.